Thursday, May 29, 2008

The Purpose of this Blog

I have created this blog to document the side effects and withdrawal symptoms I experienced using the anti-histamine Zyrtec. I am also including a number of links to websites containing other people's experiences as I found it quite difficult to track down information about the true extent of the side effects of Zyrtec. These links are listed on the right hand side of this page.

I hope to post a number of posts over the coming week that describe my own personal experience in detail, which is what a lot of the patient reporting sites lack - a high level of detail. I will start off with my background and reasons for taking Zyrtec, then describe the symptoms I experienced whilst taking Zyrtec and finally, the withdrawal symptoms I am experiencing now that I have stopped taking it.

I welcome people's comments on their own experiences using Zyrtec, the more information out there the better.

9 comments:

Anonymous said...

Wow,thanks for taking the time to document your experiences...I can totally relate unfortunately...it's a bloody awful intolerance. I had cut down to half for the past 2 years as have been on it for at least 3. Its affect on my 6 month daughter (breast fed) that concerns me. I've switched to Clarityne but feel really awful.

Phil said...

I only used it occasionally but it would really create an immediate change in mood, high irritability, etc. This last time I got sort of suicidal as well and decided I will never take it again. Thanks for posting your blog.
Phil in Texas

Jana said...

I had no idea Zyrtec could cause so many problems. I took it for a year for allergies. Last week I decided I didn't need it any more and I quit taking it. About 2 or 3 days later, I noticed I was feeling nauseous. The weird thing is that it kept coming back. The next day I noticed my upper arms, wrists, upper legs and scalp were very itchy. There was no real rash, just warm, red places. Scratching just made it spread. The nausea was still going strong, too. I started to get scared, wondering what in the world was wrong with me. Then I realized it all started when I quit Zyrtec. I think I may be experiencing withdrawal but I'm not sure. Have you ever heard of nausea being a problem? I didnt' notice many side effects when I was taking it, but I take other meds for anxiety and depression so I wouldn't really notice things like that as unusual.

ItchyAnna said...

Hi Jana,

Yes, I experienced a lot of nausea - see Weeks 3 & 4 of my withdrawal for mentions of it. If you do a search for the term 'naus' on the page it will show you all the times I have written the words 'nausea' and 'nauseous'.

I too was shocked when I first started reading about Zyrtec withdrawal symptoms and side effects. The links I posted on the right hand side of my blog have a lot of useful information in them. Lots of stories from people who have gone through withdrawal etc.

I don't have any issues with nausea now. In fact I have been symptom free for some time now. Getting off Zyrtec was one of the best things I ever did - and I have done a lot of great things in my life!

Good luck with your withdrawal, it is worth it in the end (despite the discomfort whilst your body adjusts).

Lori said...

Just wondering about the time it takes to get this out of your system and stop having any reactions. Ive gone cold turkey - Im on day 24 - some days are better then others and it seems to get worse at night. Is that typical? It wakes me up with a feeling of my tongue swelling and throat itchy - difficult to swallow, but breathing ok. Ive been drinking ginger root tea and that helps alot and putting apple cider vinegar on the hives that Ive had on my hands for a few months now. (I only seem to get hives on my hands, though other areas itch now and then too) Im also getting oil of oregano for future allergy issues. I cringe when I see zytrec in the store and people buying it. Everyone needs to be warned of this poison!

Megan said...

Thanks so much for this blog. I've been told repeatedly by doctors that there's no way I could be experiencing withdrawal effects when I've tried to get off zyrtec, but I've tried too many times for it to just be a coincidence. I've never (yet, at least!) experienced the itchiness, but really bad nausea sets in pretty quickly. I'm working at home this summer, so think it's as good of a time as any to just get through it; have just started a stepping down process, and can't wait to get through it!

Anonymous said...

Having taken Zyrtec for years, year-round, my husband was the one who first brought it to my attention that I shouldn't need an allergy medicine year-round, since my allergies are to pollens. So I stopped taking it, cold-turkey. I was feeling really, really bad. And I thought it felt much worse than just allergies. That is when I started looking online to see if it's possible to have a withdrawal from Zyrtec. Thanks to you and everyone else for taking the time to share your experiences!! After reading everything that was posted I knew what it was and I was determined to quit, no how hard it was or how long. I didn't get the hives or itching but I did get a headache that stayed for 4 weeks and nothing got rid of it. I had sinus congestion, nausea, diarrhea, insomnia, dizziness, and tightness in my throat. This lasted about 4 weeks but now I feel so much better than I ever did being on Zyrtec. It was totally worth the weeks of misery!! And I have found myself telling family and friends about my experience and those of others and they are now in the process of quitting and having many of the complained about symptoms. Thanks again for documenting your experience!!!

Anonymous said...

ItchyAnna, thanks for documenting this. I have a few questions: Do you see any merit to quitting gradually? Do you know of any really good tips for symptom relief? Any herbs or home remedies? This is day 2 and I'm already starting to squirm with the itch.

ItchyAnna said...

Hi Everyone,

I don't really check this blog that often any more so am a bit slow to answer questions - sorry!

Anon, I do see merits in stepping down and allowing your body to adjust to lower doses. I took a half dose for a week then dropped it entirely. This was quicker than I had planned but I forgot to take my 1/2 pill and had such an awful day I figured I had already suffered through that day so wasn't going to go back! I think some people tend to drag is out a little too long however, trying to step down very gradually over a course of months. From what I have read of their experiences (very hard to compare between people though) they don't seem to have that much of a better time of it.

I didn't use any herbs but used bi-carb to take the sting out of my hives (soak in it, ingest it - if you don't have sodium issues, make a paste and cover yourself with it). Some people have mentioned milk thistle, apple cider and other remedies - but I have no personal experience with them.

Hope this helps a bit and I hope you have found some success with your withdrawal.